Colorado, 2005

Flood in Colorado, May 22 to 30, 2005

May 22 to 30, 2005 · NWS GJT · 1 event in 1 county or zone

Warm spring temperatures resulted in rapid melting of snowpack which caused flooding along the Rio Blanco River near Pagosa Springs. After years of drought and a lack of flushing flows, debris buildup in rivers and creeks enhanced flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Warm spring temperatures resulted in rapid melting of snowpack which caused flooding along the Rio Blanco River near Pagosa Springs. After years of drought and a lack of flushing flows, debris buildup in rivers and creeks enhanced flooding. Flood waters inundated 4 homes with water up to 12 inches above the foundation on some homes. Portions of County Roads 335, 337, and 339 were flooded with water up to 16 inches deep in places. Flood waters damaged County Road 326 and washed out a culvert. One person is believed to have fallen over a cliff into the swollen river and drowned. The person was not found.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 22, 1:00 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, May 22, 1:00 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT SUN MAY 22 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
A FLAT HIGH PRESSURE RIDGE WILL REMAIN OVERHEAD EARLY THIS WEEK. NO
CHANGE IN 7H ISOTHERMS AND THICKNESSES INDICATED DURING THE NEXT FOUR
PERIODS SO WILL CONTINUE WITH PERSISTENCE TEMPERATURE FORECAST. AS A
RESULT...AREA MAY SEE MORE RECORD HIGHS. NAM INDICATED AFTERNOON AND
EARLY EVENING TSTMS A POSSIBILITY MONDAY AND TUESDAY WHILE GFS WAS
DRY. NAM HELD ONTO SHORTWAVE MOVING ACROSS THE NORTH ON MONDAY SO
WENT AHEAD WITH SOME SLIGHT CHANCES ALONG THE DIVIDE NORTH OF GUC.

UNUSUALLY WARM TEMPERATURES WILL CONTINUE TO MELT SNOW AT A RAPID
RATE. IN ADDITION...THE CENTER FOR SNOW AND AVALANCHE STUDIES NOTED
EXTENSIVE DUST COVER ON THE SNOWPACK IN THE SAN JUANS. THIS HAS
REDUCED THE SNOWS ALBEDO WHICH WAS ENHANCING SNOWMELT. GIVEN THE
SNOWS UNUSUALLY LOW ALBEDO COMBINED WITH PERSISTENT HEAT...WILL
CONTINUE ALL OF THE FLOOD WATCHES AND FLOOD WARNINGS UNTIL FURTHER
NOTICE.

DETAILS ON WATCHES AND WARNINGS CAN BE FOUND AT:
WWW.WEATHER.GOV/GJT.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY):
HOT AND DRY CONTINUES. BOTH THE 12Z NAM AND GFS SHOW LESS HEIGHT
FALLS AS THE CLIPPER PASSES THRU CANADA WEDNESDAY. SO HAVE BROUGHT
AFTERNOON TEMPERATURES UP SEVERAL DEGREES FROM THE PREVIOUS FORECAST.
MEX COOLING TREND IS REJECTED WITH ITS TREND TOWARDS CLIMATOLOGY.
ALSO 320-330K ISENTROPIC SURFACES SHOW SOME MOISTURE TAP OFF OF THE
BAJA WHICH DOES HAPPEN AT TIMES UNDER SUCH WARM CONDITIONS...AND IS
RARELY CAPTURED BY THE MODELS. SO WITH SOME MID-LEVEL MOISTURE
GETTING TRAPPED IN THE RIDGE...HAVE ADDED ISOLATED LATE-DAY
CONVECTION FOR WED AND THU AND MAY BE NEEDED INTO THE WEEKEND.
EXPECT THIS TO BE HIGH-BASED WITH CCL AROUND 600-500MB...AND ONLY THE
LIGHTEST QPF MAINLY ABOVE 10KFT.  RAMEY

&&

.HYDROLOGY...VERY WARM TEMPERATURES WILL CONTINUE TO CREATE
SIGNIFICANT SNOWMELT THROUGH THE WEEK. THIS WILL RESULT IN CREEKS...
STREAMS AND EVEN RIVERS SPILLING OUT OF THEIR BANKS. SOME WATERWAYS
MAY EVEN REACH FLOOD LEVELS...ESPECIALLY IN THE VICINITY OF THE GRAND
MESA AND THE SOUTHERN SLOPES OF THE SAN JUANS AND EASTERN UINTA
MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 2/6/9/11/19/20/21
      /22/23.
      FLOOD WARNING UNTIL FURTHER NOTICE FOR VALLECITO CREEK AS
      WELL AS THE LA PLATA RIVER NEAR HESPERUS IN LA PLATA COUNTY...
      AND THE ELK RIVER NEAR MILNER IN ROUTT COUNTY.
.UT...FLOOD WATCH UNTIL FURTHER NOTICE FOR ZONES 23 AND 24.
      FLOOD WARNING UNTIL FURTHER NOTICE FOR ASHLEY CREEK IN UINTA
      COUNTY.

&&

NL/JOE
Hazardous weather outlook, May 22, 3:18 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 AM MDT SUN MAY 22 2005

COZ001>004-006>014-017-018-020-021-023-UTZ022-023-025-027>029-231100-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS-
418 AM MDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...EXCEPT PORTIONS OF NORTHEAST UTAH AND SOUTHWEST COLORADO

.DAY ONE...TODAY AND TONIGHT...

FLOOD WATCHES REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST UTAH...WEST
CENTRAL...NORTHWEST...AND SOUTHWEST COLORADO.

FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT.
WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS
...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP
RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS
IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OF RIVERS AND CREEKS.

UTZ024-231100-
EASTERN UINTA BASIN-
418 AM MDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST UTAH
...INCLUDING THE CITY OF VERNAL.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WARNING REMAINS IN EFFECT FOR ASHLEY CREEK AND FLOOD WATCHES
REMAIN IN EFFECT FOR MUCH OF NORTHEAST UTAH.

FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT.
WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS
...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP
RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS
IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS
OVER THE WEEKEND.

COZ019-022-231100-
ANIMAS RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
418 AM MDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

FLOOD WARNINGS REMAIN IN EFFECT FOR VALLECITO CREEK AND THE LA PLATA
RIVER NEAR HESPERUS. THE FLOOD WATCH ALSO REMAINS IN EFFECT FOR MUCH
OF THE FOUR CORNERS REGION OF SOUTHWEST COLORADO. FLOODING WILL
CONTINUE ALONG VALLECITO CREEK ABOVE VALLECITO RESERVOIR...AND ON THE
LA PLATA RIVER NEAR HESPERUS.

FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT.
WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS
...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP
RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS
IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS
OVER THE WEEKEND.

COZ005-231100-
UPPER YAMPA RIVER BASIN-
418 AM MDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WARNING REMAINS IN EFFECT FOR THE ELK RIVER NEAR MILNER.

FLOWS ON MANY RIVERS AND STREAMS WILL REMAIN HIGH DUE TO SNOWMELT.
WARMER TEMPERATURES TODAY WILL INCREASE FLOW ON MOST WATERWAYS
...WITH MANY STREAMS REMAINING NEAR OR ABOVE BANKFULL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ABOVE NORMAL TEMPERATURES WILL CONTINUE THE SNOWMELT AND CAUSE SHARP
RISES IN RIVERS AND STREAMS THROUGH SATURDAY. SOME RIVERS AND CREEKS
IN THE FLOOD WATCH AREAS MAY APPROACH OR EXCEED BANKFULL CONDITIONS
OVER THE WEEKEND.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, San Juan River Basin

When
May 22, 2:46 PM MST to May 30, 3:27 PM MST
Where
San Juan River Basin forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
37.400, -105.417

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477741.